Alert archive / Nevada / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Elko, NV

July 31, 2011Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 31, 2011, 1:48 PM PDT for Nye County, Nevada. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 1:48 PM PDT (20:48 UTC)
Expired
Jul 31, 2011, 3:45 PM PDT
In force
117 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Elko radar (KLRX), 216 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WGUS55 KLKN 312048
FFWLKN
NVC023-312245-
/O.NEW.KLKN.FF.W.0006.110731T2048Z-110731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
148 PM PDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF ROUND MOUNTAIN...
  THIS ALSO INCLUDES A PORTION OF HIGHWAY 376.

* UNTIL 345 PM PDT

* AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  EXTREMELY HEAVY RAIN FROM THUNDERSTORMS EXTENDING FROM NORTHWEST   
  NYE COUNTY INTO NORTH CENTRAL NYE COUNTY..

LOCATIONS NEAR THE PATH OF INCLUDE...ROUND MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. IF YOU COME TO A FLOODED OR 
CLOSED ROAD...TURN AROUND...DONT DROWN!

&&

LAT...LON 3912 11750 3871 11620 3832 11643 3878 11768

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:59 AM PDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 2:59 AM PDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 AM PDT SUN JUL 31 2011

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO PUSH ACROSS THE SILVER
STATE TODAY...EXPECTING THUNDERSTORMS ACROSS NEVADA THIS AFTERNOON
THROUGH WEDNESDAY. LOCALIZED FLOODING IS POSSIBLE TODAY UNTIL 9 PM.
DRIER CONDITIONS PROJECTED BY THURSDAY.

&&

.SHORT TERM...TODAY AND MONDAY. THE LONGWAVE PATTERN FEATURES A
RIDGE OF HIGH PRESSURE EXTENDING FROM THE LOWER MISSISSIPPI VALLEY TO
THE FOUR CORNERS REGION...AND THE 588 DAM IS WELL NORTH OF THE
LKN CWA. NORTHWARD ADVECTION OF SUBTROPICAL MOISTURE IS PROJECTED AS
SOUTHERLY FLOW AROUND THE BACK SIDE OF THE HIGH CONTINUES. THIS
SYNOPTIC PATTERN IS REMINISCENT OF EARLY JULY...WITH ABOVE NORMAL PWS
THAT ARE WELL OVER ONE INCH FOR SEVERAL DAYS IN A ROW. IN ADDITION TO
A WELL SATURATED AIRMASS BEING IN PLACE..BY 18Z TODAY...THE NAM12
HAS WIDESPREAD -1 TO -3 LIFTED INDICES...AND 500 TO 800 J/KG OF
CAPE. ALMOST NEEDLESS TO SAY...BY 21Z...THE ATMOSPHERE BECOMES
EVEN MORE UNSTABLE....WITH CAPES CLIMBING WELL OVER 1000 J/KG AND
VERY STRONG VALUES OF SREH. ANTICIPATE ISOLATED TO SCATTERED
THUNDERSTORMS FOR MOST OF THE CWA TODAY AND TOMORROW. LOCALIZED
HEAVY PRECIPITATION POSSIBLE...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR NORTHERN NYE...SOUTHERN LANDER AND EUREKA AND WHITE PINE
COUNTIES.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE
IN GOOD AGREEMENT FOR THE LONG TERM.

MONDAY NIGHT THROUGH THURSDAY. HIGH PRESSURE WILL BUILD OVER
TEXAS/OKLAHOMA AND CONTINUE TO BRING A MOIST FLOW TO THE STATE.
EASTERN NEVADA WILL CONTINUE TO SEE CONVECTION THROUGH WEDNESDAY
INCLUDING SLIGHT CHANCE OF OVERNIGHT TS MONDAY AND TUESDAY NIGHTS.
AFTER STABILIZING WEDNESDAY NIGHT...A FEW LIGHTNING STRIKES CAN BE
EXPECTED IN THE FAR NORTHEAST CORNER OF ELKO COUNTY THURSDAY
AFTERNOON.

THURSDAY NIGHT THROUGH SATURDAY. DRY PERIOD EXPECTED. HIGH PRESSURE
OVER TX/OK WILL DE-AMPLIFY AND JOG A FEW MILES SE...JUST ENOUGH TO ALLOW
THE SUBTROPICAL MOISTURE FLOW TO SHIFT INTO UT/CO AS DRIER AIR
INFILTRATES CALIFORNIA/NEVADA. A STRENGTHENING SOUTHWEST FLOW WILL
ENSURE DAYTIME TEMPERATURES CREEP BACK UP INTO THE 90S WIDESPREAD.

&&

.AVIATION...EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS FOR THE
MOST PART. HOWEVER UNTIL WETTING STORMS OCCUR...SUSPENDED DUST WILL
CONTINUE TO CAUSE REDUCED VISIBILITY AND CEILING AT KWMC. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND MOVE
NORTHEASTERLY ACROSS THE GREAT BASIN. THESE STORMS WILL IMPACT KEKO
KELY AND KTPH THROUGH MONDAY MORNING WITH TS MORE PROBABLE FOR
KWMC IN THE AFTERNOON.

&&

.FIRE WEATHER...A WELL-DEFINED MONSOONAL PATTERN CONTINUES FOR THE
GREAT BASIN...AS SUBTROPICAL MOISTURE WILL CONTINUE TO ADVECT
NORTHWARD AROUND THE BACKSIDE OF THE SUBTROPICAL RIDGE. COUPLED WITH
STRONG DAYTIME HEATING EXPECT ISOLATED TO SCATTERED SHOWERS AND AT
TIMES...EVEN NUMEROUS THUNDERSTORMS FOR TODAY AND INTO THE EVENING.
CONVECTION WILL CONTINUE INTO MONDAY...TUESDAY AND WEDNESDAY. THE
THUNDERSTORMS WILL BE WET BUT MAY PRODUCE FREQUENT LIGHTNING.
LOCALIZED FLOODING POSSIBLE SOUTH OF HIGHWAY 50 THROUGH SUNDAY 9PM
PDT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR 457 AND 455.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NORTHERN NYE COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE
COUNTY.

&&

97/92/92/97
Hazardous weather outlook, Jul 31, 2:24 AM PDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
224 AM PDT SUN JUL 31 2011

NVZ013-035-037-312130-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
224 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY.

THUNDERSTORMS AND LOCALIZED HEAVY PRECIPITATION IS FORECAST FOR
THIS AFTERNOON AND TONIGHT. MONSOON FLOW WILL TRIGGER THUNDERSTORM
ACTIVITY AND THERE IS THE POTENTIAL FOR FLASH FLOODING THROUGH
9 PM PDT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS ARE PROJECTED FOR MONDAY...TUESDAY AND
WEDNESDAY. DRIER WEATHER WILL MOVE BACK INTO PLACE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030>034-036-312130-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
224 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF NORTHERN NEVADA THIS AFTERNOON AND CONTINUE
INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS ARE PROJECTED FOR MONDAY...TUESDAY AND
WEDNESDAY. DRIER WEATHER WILL MOVE BACK INTO PLACE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 31, 1:14 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
114 PM PDT SUN JUL 31 2011

NVZ013-312045-
NORTHERN NYE COUNTY NV-
114 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 145 PM
PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS 11 TO 20 MILES SOUTHEAST OF ROUND MOUNTAIN
WHICH ARE NEARLY STATIONARY.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. ONE STORM IS LIKELY PRODUCING HEAVY RAIN IN SHOSHONE
CREEK WHICH WILL AFFECT THE AREA AROUND ROUND MOUNTAIN. THE OTHER
STORM IS IN THE AREA OF MONITOR VALLEY.

HIGHWAY 376 MAY ALSO EXPERIENCE STRONG GUSTY CROSS WINDS.

IF YOU COME TO A FLOODED OR CLOSED ROAD OR WASH...TURN AROUND. DON'T
DROWN!

&&

LAT...LON 3874 11648 3848 11658 3859 11720 3885 11710
TIME...MOT...LOC 2011Z 281DEG 6KT 3865 11689

BOYD
Special weather statement, Jul 31, 1:38 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
138 PM PDT SUN JUL 31 2011

NVZ037-312115-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
138 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND CENTRAL EUREKA
COUNTIES UNTIL 215 PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF HICKISON SUMMIT...MOVING EAST
AT 35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LANDER COUNTY...
  RURAL WESTERN EUREKA COUNTY...
  RURAL CENTRAL EUREKA COUNTY...

THE STORM WAS APPROACHING THE LANDER...EUREKA LINE NEAR THE SOUTHERN
END OF GRASS VALLEY. IT WILL AFFECT THE SIMPSON PARK MOUNTAINS...
COILS CREEK...AND THE ROBERTS MOUNTAINS. ANY STREAMS FLOWING OUT OF
THE MOUNTAINS WILL BE SUBJECT TO MINOR FLOODING. ALSO...STRONG GUSTY
CROSS WINDS ARE LIKELY ON ALL ROADS IN THE AREA.

&&

LAT...LON 3992 11629 3960 11615 3952 11672 3969 11680
TIME...MOT...LOC 2035Z 248DEG 28KT 3964 11665

BOYD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:20 PM PDTSpecial Weather StatementLKNEureka40 min
Jul 30, 7:29 PM PDTSpecial Weather StatementLKNHumboldt31 min
Jul 30, 7:38 PM PDTSpecial Weather StatementLKNNye52 min
Jul 30, 8:41 PM PDTSpecial Weather StatementLKN49 min
Jul 30, 8:47 PM PDTFlash Flood WarningLKNElko69 min
Jul 30, 8:57 PM PDTSpecial Weather StatementLKNElko48 min
Jul 30, 9:05 PM PDTSpecial Weather StatementLKNElko40 min
Jul 30, 9:17 PM PDTSpecial Weather StatementLKN43 min
Jul 30, 10:27 PM PDTSpecial Weather StatementLKNElko48 min
Jul 31, 1:14 PM PDTSpecial Weather StatementLKN31 min
Jul 31, 1:38 PM PDTSpecial Weather StatementLKNEureka37 min
Jul 31, 2:27 PM PDTSpecial Weather StatementLKNEureka33 min
Jul 31, 2:39 PM PDTSpecial Weather StatementLKN36 min
Jul 31, 3:02 PM PDTSpecial Weather StatementLKN28 min
Jul 31, 3:25 PM PDTSpecial Weather StatementLKN50 min
Jul 31, 3:26 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 31, 3:32 PM PDTSpecial Weather StatementLKNHumboldt43 min
Jul 31, 4:01 PM PDTSpecial Weather StatementLKN29 min
Jul 31, 4:28 PM PDTSpecial Weather StatementLKNHumboldt32 min
Jul 31, 4:40 PM PDTFlash Flood WarningLKNNye3 hr
Jul 31, 4:51 PM PDTFlash Flood WarningLKNLander4 hr
Jul 31, 4:58 PM PDTFlash Flood WarningLKNEureka3 hr

Nearby

Flash Flood Warnings in Nevada, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.